Octreotide acetate does not prevent treatment-induced diarrhea in anorectal cancerMarch 24th, 2010 in Medicine & Health / Cancer
In many cancers, octreotide acetate (Sandostatin) has been reported to control the diarrhea that can accompany chemotherapy. However, for patients receiving combined chemotherapy and radiation for anal or rectal cancers, the drug proved no better than a placebo in a randomized trial that was published online March 24 in the Journal of the National Cancer Institute.
Chemotherapy and radiation, given concurrently, are standard treatments for anorectal cancers, which are diagnosed in about 46,000 people in the United States each year. The side effects of the combined therapy can include acute diarrhea, often so severe that patients must delay or discontinue treatment or be treated with lower doses, compromising the chances of cure.
To see whether octreotide acetate could reduce diarrhea in anorectal cancer patients, Babu Zachariah, M.D., Clement Gwede, Ph.D. and colleagues in the Radiation Therapy Oncology Group conducted a randomized, controlled, double-blinded trial. Patients were assigned to receive either a 30mg dose of long-acting octreotide or a placebo between 4 and 7 days before the start of radiation therapy and again about three weeks later. A total of 215 patients were included in the final analysis.
The rates of acute diarrhea were similar in the two groups. The researchers found no statistically significant differences in the number of patients who had to modify their treatment doses or schedules. There were likewise no differences between the groups in rates of hospitalization, usage of other medical resources, or quality of life.
"In this study," the authors conclude, "the prophylactic use of [long-acting octreotide acetate] did not prevent the incidence or reduce the severity of diarrhea and had no notable impact on patient-reported bowel function or quality of life."
More information: jnci.oxfordjournals.org
Provided by Journal of the National Cancer Institute
"Octreotide acetate does not prevent treatment-induced diarrhea in anorectal cancer." March 24th, 2010. http://phys.org/news/2010-03-octreotide-acetate-treatment-induced-diarrhea-anorectal.html